The Irwin-Hall distribution is the distribution of the sum of a finite number of independent identically distributed uniform random variables on the unit interval. Many applications arise since round-off errors have a transformed Irwin-Hall distribution and the distribution supplies spline approximations to normal distributions. We review some of the distribution’s history. The present derivation is very transparent, since it is geometric and explicitly uses the inclusion-exclusion principle. In certain special cases, the derivation can be extended to linear combinations of independent uniform random variables on other intervals of finite length.The derivation adds to the literature about methodologies for finding distributions of sums of random variables, especially distributions that have domains with boundaries so that the inclusion-exclusion principle might be employed.
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.
Department, Program, or Center
School of Mathematical Sciences (COS)
James E. Marengo, David L. Farnsworth, Lucas Stefanic, "A Geometric Derivation of the Irwin-Hall Distribution", International Journal of Mathematics and Mathematical Sciences, vol. 2017, Article ID 3571419, 6 pages, 2017. https://doi.org/10.1155/2017/3571419
RIT – Main Campus